Hail, Duval
- When
- July 4, 5:10 PM EST
- Where
- Duval County, 0.6 mi E of Lakewood
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.430, -81.660
Quarter size hail was reported at the intersection of Dunn Avenue and Interstate 95.
Diurnal convection was triggered by an unstable airmass, the sea breezes and outflow boundaries. A few strong to severe storms developed during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Diurnal convection was triggered by an unstable airmass, the sea breezes and outflow boundaries. A few strong to severe storms developed during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 1:45 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EDT WED JUL 4 2012 .NEAR TERM...THIS AFTERNOON AND TONIGHT...WEAK SUBSIDENCE OVER THE AREA...BUT SHOULD SEE SCATTERED TSRA DEVELOP ALONG BOUNDARIES OVER NRN FL AND OVER NE FL COASTAL COUNTIES WITH SEA BREEZE. ENVIRONMENT QUITE FAVORABLE FOR STRONG WINDS FROM THE STRONGER STORMS THAT ARE ABLE TO DEVELOP. DON'T SEE MUCH TO MAINTAIN MORE THAN ISOLATED SHOWERS BEYOND LATE EVENING. .SHORT TERM...THURS THRU FRI...HIGH PRES RIDGE AT SFC AND ALOFT TO REMAIN OVER THE FORECAST AREA...WITH A SURFACE TROUGH STATIONARY OVER CTRL SC/CTRL GA N OF OUR AREA. ANOTHER HOT AND HUMID DAY THURS. WILL GO WITH GENERAL 30-40 POP FOR SCATTERED AFTN TSRA. LOW-LEVEL THICKNESS FIELDS SUGGEST SLIGHTLY HIGHER TEMPS (MID 90S) ALONG AND NORTH OF I-10 COMPARED TO SOUTH OF 1-10 (LOW 90S). SHOULD SEE DEWPTS MIX OUT TO UPR 60S/LWR 70S SUPPORTING AFTERNOON HEAT INDEX VALUES 100-105. SIMILAR FORECAST FOR FRI...WITH CONTINUED SLIGHTLY ABOVE NORMAL TEMPS AND A CHANCE FOR AFTN TSRA. .LONG TERM...SAT THRU WED...PERSISTENCE WILL BE THE KEY WEATHER TERM FOR THE NEXT 7 DAYS...WEAK FLOW ENVIRONMENT WITH HIGH PRESSURE OVER AND N OF FCST AREA...MAINLY AFTERNOON SEA BREEZE CONVECTION EXPECTED THRU MID WEEK. TEMPS SHOULD REMAIN SLIGHTLY ABOVE NORMAL. && .AVIATION...PREVAILING VFR THIS AFTERNOON UNTIL CONVECTION APPROACHES TERMINALS. TIMING STILL UNCERTAIN...SO WILL CONTINUE WITH CB AT GNV...JAX...VQQ AND CRG STARTING AT 21Z. IFR POSSIBLE AT GNV AND VQQ TONIGHT...SO STARTED TO HEDGE THAT WAY IN THE 18Z PACKAGE. && .MARINE...NO HEADLINES DESPITE NOCTURNAL SURGE TO NEAR 15 KTS TONIGHT. PREVAILING SSW WINDS 10-15 KTS AND SEAS 2-4 FT EXPECTED. RIP CURRENTS: LOW RISK TODAY AND THU. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 93 73 95 / 20 40 30 40 SSI 77 91 76 92 / 20 30 20 30 JAX 73 93 72 93 / 30 30 20 30 SGJ 75 90 74 90 / 20 30 20 30 GNV 70 92 71 93 / 30 30 20 30 OCF 70 92 71 93 / 30 30 20 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && WOLF/ENYEDI/KEEGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 359 AM EDT WED JUL 4 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-051000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 359 AM EDT WED JUL 4 2012 THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. ...RIVER FLOOD WARNINGS FOR THE ST. MARYS RIVER...SUWANNEE RIVER AND SANTA FE RIVER... ...HEAT INDICES 100 TO 105 THIS AFTERNOON... ...SCATTERED LATE AFTERNOON AND EARLY EVENING STORMS... .DAY ONE...TODAY AND TONIGHT... HISTORIC RIVER FLOODING IS ONGOING ALONG THE ALONG THE ST. MARYS RIVER IN PORTIONS OF BAKER...NASSAU...CAMDEN...AND CHARLTON COUNTIES. MODERATE FLOODING IS CURRENTLY ONGOING ALONG THE SUWANNEE RIVER IN PORTIONS OF COLUMBIA AND HAMILTON COUNTIES. MAJOR FLOODING IS FORECAST ALONG THE SANTA FE RIVERS IN PORTIONS OF ALACHUA...BRADFORD...COLUMBIA...GILCHRIST...SUWANNEE...AND UNION COUNTIES. HIGH TEMPERATURES IN THE MID 90S WILL COMBINE WITH THE HUMIDITY TO PRODUCE HEAT INDICES 100 TO 105 ACROSS THE INLAND AREAS THIS AFTERNOON. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST ACROSS THE REGION. THE BEST COVERAGE OF STORMS ARE EXPECTED TO BE ACROSS THE INLAND AREAS LATE IN THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS WILL BE STRONG AND PRODUCE STRONG WIND GUSTS IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING. DUE TO THE LIGHT STEERING FLOW...THE STORMS WILL BE SLOW MOVERS AND CAPABLE OF LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES IN SOME SPOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST EACH DAY. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 330 PM EDT WED JUL 4 2012 FLZ020-042000- HAMILTON- 330 PM EDT WED JUL 4 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HAMILTON COUNTY FOR STRONG WINDS VALID UNTIL 400 PM EDT... AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES EAST OF JASPER...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND JASPER THROUGH 400 PM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3060 8281 3047 8275 3045 8304 3059 8307 TIME...MOT...LOC 1930Z 235DEG 4KT 3053 8287 SHASHY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT WED JUL 4 2012
FLZ040-042030-
MARION-
358 PM EDT WED JUL 4 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM
EDT...
AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTH OF JUNIPER
SPRINGS...MOVING WEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS AROUND JUNIPER SPRINGS...WEIRSDALE...OCKLAWAHA AND MOSS BLUFF
THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2919 8197 2919 8164 2904 8164 2904 8165
2897 8166 2896 8166 2896 8192
TIME...MOT...LOC 1958Z 075DEG 10KT 2908 8171
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EDT WED JUL 4 2012
FLZ022-023-042115-
BAKER-COLUMBIA-
439 PM EDT WED JUL 4 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
BAKER AND EASTERN COLUMBIA COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 515 PM EDT...
AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF OLUSTEE...OR 11
MILES EAST OF LAKE CITY...MOVING EAST TO NORTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND WATERTOWN...LAKE
CITY...OLUSTEE AND SANDERSON THROUGH 515 PM EDT. OTHER STRONG STORMS
WERE ABOUT 8 MILES WEST OF TAYLOR AND ANOTHER ONE JUST SOUTH OF
LAKE CITY MOVING EAST AT 5 MPH. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3036 8253 3052 8243 3022 8220 3012 8253
3014 8266 3029 8263
TIME...MOT...LOC 2039Z 242DEG 4KT 3024 8246
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
512 PM EDT WED JUL 4 2012
FLZ040-042145-
MARION-
512 PM EDT WED JUL 4 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 545 PM
EDT...
AT 512 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED 3 MILES EAST OF OCKLAWAHA...OR 6 MILES
NORTHWEST OF EMERALDA...MOVING NORTHEAST AT 10 MPH. THESE
THUNDERSTORMS WILL AFFECT AREAS AROUND WEIRSDALE...OCKLAWAHA...LAKE
WEIR...MOSS BLUFF AND JUNIPER SPRINGS THROUGH 545 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 35 TO 50 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2896 8205 2898 8204 2931 8180 2931 8167
2929 8164 2906 8163 2904 8165 2896 8166
2895 8166
TIME...MOT...LOC 2112Z 225DEG 8KT 2903 8188
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
539 PM EDT WED JUL 4 2012
FLZ024-025-042230-
DUVAL-NASSAU-
539 PM EDT WED JUL 4 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL DUVAL
AND CENTRAL NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 630 PM EDT...
AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF RATLIFF...OR 6 MILES
WEST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING NORTHEAST AT 5
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
ORTEGA...NORMANDY...JACKSONVILLE HEIGHTS...RATLIFF...
RIVERSIDE...TALLYRAND...SAN MARCO...OCEANWAY...JACKSONVILLE
INTERNATIONAL AIRPORT AND DOWNTOWN JACKSONVILLE THROUGH 630 PM EDT.
OTHER THUNDERSTORMS WERE DEVELOPING JUST NORTH AND WEST OF DOWNTOWN
JACKSONVILLE. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY
WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3065 8169 3038 8156 3021 8167 3022 8184
3049 8192
TIME...MOT...LOC 2138Z 245DEG 3KT 3047 8180
SHASHYThe Jacksonville radar (KJAX), 7 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported at the intersection of Dunn Avenue and Interstate 95.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398837.